Illinois, 2007

Extreme Cold in Illinois, February 2 to 5, 2007

February 2 to 5, 2007 · NWS DVN · 13 events in 13 counties and zones

After a warmer than normal December 2006 and January 2007, arctic air finally made an appearance in February. The first week of the month had the coldest February temperatures since 1996.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a warmer than normal December 2006 and January 2007, arctic air finally made an appearance in February. The first week of the month had the coldest February temperatures since 1996. During the period February 2-5, 2007, daytime high temperatures struggled to reach the single digits and teens above zero. Meanwhile, nighttime temperatures dropped to 15 to 20 below near Highway 20, to 5 below south of Highway 34. Wind chill advisories and/or warnings were in effect for much of this time, for dangerous wind chill values of -20 to -40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 2, 3:25 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 2, 3:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CST FRI FEB 02 2007

.SYNOPSIS...
A COLD PATTERN WILL CONTINUE ACROSS THE REGION THROUGH THE WEEKEND
WITH ANOTHER ALBERTA CLIPPER ARRIVING LATE TONIGHT AND SATURDAY
MORNING. ONCE THE CLIPPER PASSES...ARCTIC AIR WILL RUSH INTO THE
AREA. TEMPERATURES ARE EXPECTED TO BE MINIMALLY 20 TO 25 DEGREES
BELOW NORMAL THROUGH THE WEEKEND.

&&

.SHORT TERM...TODAY AND TONIGHT...
CURRENT CLIPPER IS RAPIDLY EXITING THE AREA AND ANY LINGERING SNOW
WILL EITHER BE OVER BY 12Z OR SHORTLY AFTER THAT. TEMPERATURE
REBOUND TODAY SHOULD NOT BE OVERLY GREAT DESPITE SUNSHINE. WILL
RAISE HEADLINES FOR WIND CHILL THROUGH 10 AM FOR ABOUT THE NORTHWEST
THIRD OF CWFA.

NEXT CLIPPER SYSTEM TO ARRIVE LATE TONIGHT AND BRING A CHANCE OF
SNOW ADDITIONAL SNOWFALL. AMOUNTS TO BE ANYWHERE FROM JUST A DUSTING
TO JUST UNDER AN INCH. TEMPERATURES TONIGHT WILL BE TRICKY. THERE
SHOULD BE AN INITIAL QUICK DROP OFF IN THE EVENING FOLLOWED BY
STEADY OR SLOWLY RISING MOST OF THE NIGHT. IF NEW 06Z WRF RUN HAS
THE TIMING CORRECT...THE FAR NORTHWEST AND WEST PARTS OF THE CWFA
SHOULD SEE TEMPERATURES START FALLING AGAIN JUST PRIOR TO SUNRISE.
WILL HOLD OFF FOR NOW BUT HEADLINES FOR WIND CHILL MAY BE NEEDED
LATE TONIGHT.          ...08...

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
DANGEROUS COLD ON TAP WITH COLDEST AIR NOT ONLY OF THE SEASON... BUT
OF THE PAST COUPLE OF YEARS AT LEAST. POLAR VORTEX CHURNING
OVER HUDSON BAY IS PROGGED TO ROTATE DOWN NORTH OF LAKE
SUPERIOR AND THE ARROWHEAD OF MN OVER THE WEEKEND BEFORE SETTLING
OVER ONTARIO FOR MUCH OF THE REST OF THE PERIOD. MAIN BRUNT
OR SURGE OF ARCTIC AIR EXPECTED TO ARRIVE WITH PASSAGE OF CLIPPER
SYSTEM ON SAT... WITH H85 TEMPS LOWERING IN THE RANGE OF -25C TO
-30C NORTH BY 12Z SUN. LOW-MID LEVEL FRONTOGENESIS... MODEST
H85-H7 OMEGA... AND POSITIVE VORTICITY ADVECTION PROGGED ROUGHLY
ALONG AND EAST OF THE MISSISSIPPI RVR 12Z SAT .. SO WILL HAVE
CHC POPS THERE... WHICH IS ABOVE GUIDANCE BUT LOOKS REASONABLE GIVEN
THE FORCING... AND CANT RULE OUT GOING HIGHER BUT HINGES ON TIMING.
STRONG COLD ADVECTION ON GUSTY NORTHWEST WINDS TO 30-35 MPH WILL SEND
TEMPS IN FREE FALL ON SAT. PROGGED LOW LEVEL THICKNESS AND
VERIFICATION FROM THURS SUPPORTS TEMPS FALLING BACK IN THE SINGLE
DIGITS MOST LOCATIONS BY LATE AFTN SAT WITH AREAS NORTH OF HWY 30
AROUND ZERO TO POSSIBLY A BIT BELOW. THIS COMBINED WITH THE BRISK
WINDS WILL BRING RISK OF EXCEEDING WIND CHILL ADVISORY CRITERIA
ESPECIALLY NORTH/WEST.

ENSEMBLE /MREF/ SHOWS H85 TEMPS 2 TO NEARLY 3 STANDARD DEVIATIONS
BELOW NORMAL BY SUN AND MON... WHICH WOULD SUPPORT NEAR RECORD COLD
POTENTIAL WITH LOCAL TECHNIQUE USING PROGGED H85 TEMPS AND STRENGTH
OF SFC HIGH SUPPORTIVE OF AREAS NORTH MAINLY NORTH OF HWY 30
APPROACHING -20 F ON MINS WITH POTENTIAL FOR ISOLD SPOTS NEAR -25 F.
HIGH TEMPS SINGLE DIGITS TO AROUND 10 DEGS WITH SUB ZERO HIGHS
MAINLY NORTH OF I 80. HAVE LOWERED TEMPS A FEW DEGS SAT NIGHT
THROUGH MON. WIND CHILL ADVISORY LIKELY FOR PORTION OF THE PERIOD
WITH POTENTIAL FOR WIND CHILL WARNING NORTH SAT NIGHT-SUN MORNING...
WITH WIND CHILLS APPROACHING -35 NORTH AND -20 TO -30 ELSEWHERE.
WILL CONTINUE TO HIGHLIGHT IN HAZARDOUS WEATHER OUTLOOK... BUT ALSO
PLAN TO ISSUE SPECIAL WEATHER STATEMENT TO FURTHER INCREASE
AWARENESS ON DANGEROUS COLD ... AND PLAN TO ALSO HIGHLIGHT ON MAIN
PAGE OF WEBSITE.

GFS AND UKMET SUPPORT LIFTING BAROCLINIC ZONE UP TO OUR SOUTH TUE-WED
AS POLAR VORTEX SHIFTS ACROSS ONTARIO. THIS WILL SET THE STAGE
FOR INCREASED POTENTIAL OF 1 OR MORE SYSTEMS WITH ACCUMULATING SNOW
OF POSSIBLY MODERATE AMOUNTS WITH OVERRUNNING ... WITH LOTS OF
UNCERTAINTY ON JUST WHERE... AS 02/00Z UKMET HAS SHIFTED TRACK
FURTHER SOUTHWEST MORE IN LINE WITH ECMWF... WHILE GFS REMAINS
FURTHEST NORTHEAST. DUE TO DISCREPANCIES WILL OPT NOT TO INTRODUCE
LATE MON-TUE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY THROUGH 10 AM
IA...IAZ040>042-051>053-063-064-076-077
IL...NONE.
MO...NONE.

&&

08/05
Hazardous weather outlook, Feb 1, 5:10 AM CST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CST THU FEB 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
510 AM CST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO EASTERN IOWA LATE TONIGHT. AHEAD
OF THE FRONT SOME LIGHT SNOW MAY OCCUR RESULTING IN MINOR
ACCUMULATIONS.  STRONG NORTHWEST WINDS WILL DEVELOP AFTER MIDNIGHT
BEHIND THE FRONT.  THE STRONG WINDS COMBINED WITH UP TO AN INCH OF
POWDERY SNOW THAT FELL WEDNESDAY NIGHT WILL CAUSE SOME BLOWING SNOW
WEST OF A DUBUQUE...CEDAR RAPIDS...SIGOURNEY LINE. THE BLOWING SNOW
WILL REDUCE VISIBILITIES TO A MILE OR LESS...ESPECIALLY IN RURAL
AREAS.

ICE JAMS WILL BE POSSIBLE ON AREA RIVERS FOR THE NEXT SEVERAL
DAYS.  MINOR ICE JAMS HAVE ALREADY OCCURRED ON THE ROCK RIVER IN
ILLINOIS AND ALSO ON SECTIONS OF THE WAPSIPINICON AND MAQUOKETA
RIVERS IN EASTERN IOWA.  MINOR RISES UP TO NEAR FLOOD STAGE ARE
POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED WHERE THESE ICE JAMS
FORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ARCTIC FRONT WILL CONTINUE TO SWEEP THROUGH THE AREA ON FRIDAY...
WITH WIND GUSTS OVER 30 MPH CAUSING BLOWING SNOW AND WIND CHILLS
IN THE TEENS BELOW ZERO. THE BLOWING SNOW WILL CONTINUE TO REDUCE
VISIBILITIES TO A MILE OR LESS IN OPEN AREAS...AND PRODUCE SOME
DRIFTING OVER ROADS THROUGH AT LEAST MIDDAY. WIND CHILLS MAY THEN
DANGEROUSLY DIP TO 20 BELOW OR EVEN COLDER BY LATE FRIDAY AFTERNOON
NORTH OF THE INTERSTATE 80 CORRIDOR...AND THEN INTO TO 15 TO 25 BELOW
RANGE OVER THE REST OF THE AREA AS FRIDAY NIGHT PROGRESSES. ANOTHER
SHOT OF ARCTIC AIR OUT OF CANADA ON SATURDAY COMBINED WITH NORTHWEST
WINDS OF AT LEAST 15 TO 25 MPH...WILL CONTINUE TO PRODUCE BITTER COLD
WIND CHILLS IN THE 20 TO 30 BELOW RANGE. THUS WIND CHILL ADVISORIES
ARE LIKELY FOR MUCH OF THE AREA FROM FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT.

THE COLDEST AIR OF THE SEASON IS EXPECTED TO PRODUCE AMBIENT LOW
TEMPERATURES FROM 10 BELOW TO 20 BELOW ZERO BY BOTH SUNDAY AND MONDAY
MORNING...WITH HIGHS BOTH DAYS STRUGGLING TO REACH THE SINGLE DIGITS
ABOVE ZERO. IF WINDS CAN MAINTAIN SPEEDS OF 10 TO 15 MPH SATURDAY
NIGHT INTO SUNDAY MORNING...LIFE THREATENING WIND CHILLS OF 30 BELOW
OR EVEN COLDER WILL CREATE THE NEED FOR A WIND CHILL WARNING...
ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. STAY TUNED
FOR UPDATED FORECASTS AND STATEMENTS CONCERNING THIS DANGEROUSLY COLD
ARCTIC OUTBREAK OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH RIVER LEVELS TO THE
NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES.

DLF/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Bureau

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carroll

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hancock

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Henderson

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Henderson forecast zone
Reported by
COOP Observer
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Henry

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jo Daviess

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, McDonough

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
McDonough forecast zone
Reported by
COOP Observer
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mercer

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Putnam

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Rock Island

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Rock Island forecast zone
Reported by
COOP Observer
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Stephenson

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Stephenson forecast zone
Reported by
AWOS
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

At the Freeport Airport, the minimum temperature was 15 below zero on Monday February 5, 2007.

Extreme Cold/Wind Chill, Warren

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Whiteside

When
February 2, 4:00 AM CST to February 5, 4:00 PM CST
Where
Whiteside forecast zone
Reported by
COOP Observer
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14471, 14472, 14473, 14474, 14475, 14476, 14477, 14478, 14479, 14480, 14481, 14482, 14483.